Advertisement

Heidelberg Lectures on Coleman Integration

  • Amnon Besser
Conference paper
Part of the Contributions in Mathematical and Computational Sciences book series (CMCS, volume 2)

Abstract

Coleman integration is a way of associating with a closed one-form on a p-adic space a certain locally analytic function, defined up to a constant, whose differential gives back the form. This theory, initially developed by Robert Coleman in the 1980s and later extended by various people including the author, has now found various applications in arithmetic geometry, most notably in the spectacular work of Kim on rational points. In this text we discuss two approaches to Coleman integration, the first is a semi-linear version of Coleman’s original approach, which is better suited for computations. The second is the author’s approach via unipotent isocrystals, with a simplified and essentially self-contained presentation. We also survey many applications of Coleman integration and describe a new theory of integration in families.

Keywords

Vector Bundle Hopf Algebra Short Exact Sequence Horizontal Section Torsion Point 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Ban02.
    K. Bannai. Syntomic cohomology as a p-adic absolute Hodge cohomology. Math. Z., 242(3):443–480, 2002.CrossRefzbMATHMathSciNetGoogle Scholar
  2. BB04.
    F. Baldassarri and P. Berthelot. On Dwork cohomology for singular hypersurfaces. In Geometric aspects of Dwork theory. Vol. I, II, pages 177–244. Walter de Gruyter GmbH & Co. KG, Berlin, 2004.Google Scholar
  3. BBdJR09.
    A. Besser, P. Buckingham, R. de Jeu, and X.-F. Roblot. On the p-adic Beilinson conjecture for number fields. Pure Appl. Math. Q., 5(1, part 2):375–434, 2009.Google Scholar
  4. BD92.
    A. Beilinson and P. Deligne. Motivic polylogarithms and Zagier’s conjecture. Unpublished manuscript, 1992.Google Scholar
  5. BdJ03.
    A. Besser and R. de Jeu. The syntomic regulator for the K-theory of fields. Ann. Sci. École Norm. Sup. (4), 36(6):867–924, 2003.Google Scholar
  6. Bei85.
    A. A. Beilinson. Higher regulators and values of L-functions. J. Sov. Math., 30:2036–2070, 1985.CrossRefzbMATHGoogle Scholar
  7. Ber86.
    P. Berthelot. Géométrie rigide et cohomologie des variétés algébriques de caractéristique p. Mém. Soc. Math. France (N.S.), (23):3, 7–32, 1986. Introductions aux cohomologies p-adiques (Luminy, 1984).Google Scholar
  8. Ber96.
    P. Berthelot. Cohomologie rigide et cohomologie rigide a supports propres, premièr partie. Preprint 96-03 of IRMAR, the university of Rennes I, available online at http://www.maths.univ-rennes1.fr/ berthelo/ , 1996.Google Scholar
  9. Ber97.
    P. Berthelot. Finitude et pureté cohomologique en cohomologie rigide. Invent. Math., 128(2):329–377, 1997. With an appendix in English by A. J. de Jong.Google Scholar
  10. Ber07.
    V. G. Berkovich. Integration of one-forms on p-adic analytic spaces, volume 162 of Annals of Mathematics Studies. Princeton University Press, Princeton, NJ, 2007.Google Scholar
  11. Bes00a.
    A. Besser. A generalization of Coleman’s p-adic integration theory. Inv. Math., 142(2):397–434, 2000.CrossRefzbMATHMathSciNetGoogle Scholar
  12. Bes00b.
    A. Besser. Syntomic regulators and p-adic integration I: rigid syntomic regulators. Israel Journal of Math., 120:291–334, 2000.CrossRefzbMATHMathSciNetGoogle Scholar
  13. Bes00c.
    A. Besser. Syntomic regulators and p-adic integration II: K 2 of curves. Israel Journal of Math., 120:335–360, 2000.CrossRefzbMATHMathSciNetGoogle Scholar
  14. Bes02.
    A. Besser. Coleman integration using the Tannakian formalism. Math. Ann., 322(1):19–48, 2002.CrossRefzbMATHMathSciNetGoogle Scholar
  15. Bes05.
    A. Besser. p-adic Arakelov theory. J. Number Theory, 111(2):318–371, 2005.CrossRefzbMATHMathSciNetGoogle Scholar
  16. Bes11.
    A. Besser. On differential Tannakian categories and Coleman integration. Preprint, available online at http://www.math.bgu.ac.il/ bessera/difftan.pdf , 2011.Google Scholar
  17. BF06.
    A. Besser and H. Furusho. The double shuffle relations for p-adic multiple zeta values. In Primes and knots, volume 416 of Contemp. Math., pages 9–29. Amer. Math. Soc., Providence, RI, 2006.Google Scholar
  18. BK90.
    S. Bloch and K. Kato. L-functions and Tamagawa numbers of motives. In The Grothendieck Festschrift I, volume 86 of Prog. in Math., pages 333–400, Boston, 1990. Birkhäuser.Google Scholar
  19. BKK11.
    J. Balakrishnan, K. Kedlaya, and M. Kim. Appendix and erratum to “Massey products for elliptic curves of rank 1”. J. Amer. Math. Soc., 24(1):281–291, 2011.CrossRefMathSciNetGoogle Scholar
  20. Bou98.
    N. Bourbaki. Lie groups and Lie algebras. Chapters 1–3. Elements of Mathematics (Berlin). Springer-Verlag, Berlin, 1998. Translated from the French, Reprint of the 1989 English translation.Google Scholar
  21. Bru02.
    N. Bruin. Chabauty methods and covering techniques applied to generalized Fermat equations, volume 133 of CWI Tract. Stichting Mathematisch Centrum Centrum voor Wiskunde en Informatica, Amsterdam, 2002. Dissertation, University of Leiden, Leiden, 1999.Google Scholar
  22. Bru03.
    N. Bruin. Chabauty methods using elliptic curves. J. Reine Angew. Math., 562:27–49, 2003.CrossRefzbMATHMathSciNetGoogle Scholar
  23. CdS88.
    R. Coleman and E. de Shalit. p-adic regulators on curves and special values of p-adic L-functions. Invent. Math., 93(2):239–266, 1988.CrossRefzbMATHMathSciNetGoogle Scholar
  24. Cha41.
    C. Chabauty. Sur les points rationnels des courbes algébriques de genre supérieur à l’unité. C. R. Acad. Sci. Paris, 212:882–885, 1941.MathSciNetGoogle Scholar
  25. Chi98.
    B. Chiarellotto. Weights in rigid cohomology applications to unipotent F-isocrystals. Ann. Sci. École Norm. Sup. (4), 31(5):683–715, 1998.Google Scholar
  26. CK10.
    J. Coates and M. Kim. Selmer varieties for curves with CM Jacobians. Kyoto J. Math., 50(4):827–852, 2010.CrossRefzbMATHMathSciNetGoogle Scholar
  27. CLS99.
    B. Chiarellotto and B. Le Stum. F-isocristaux unipotents. Compositio Math., 116(1):81–110, 1999.CrossRefzbMATHMathSciNetGoogle Scholar
  28. Col82.
    R. Coleman. Dilogarithms, regulators, and p-adic L-functions. Invent. Math., 69:171–208, 1982.CrossRefzbMATHMathSciNetGoogle Scholar
  29. Col85a.
    R. Coleman. Effective Chabauty. Duke Math. J., 52(3):765–770, 1985.CrossRefzbMATHMathSciNetGoogle Scholar
  30. Col85b.
    R. Coleman. Torsion points on curves and p-adic abelian integrals. Annals of Math., 121:111–168, 1985.CrossRefzbMATHGoogle Scholar
  31. Col86.
    R. Coleman. Torsion points on Fermat curves. Compositio Math., 58(2):191–208, 1986.zbMATHMathSciNetGoogle Scholar
  32. Col87.
    R. Coleman. Ramified torsion points on curves. Duke Math. J., 54(2):615–640, 1987.CrossRefzbMATHMathSciNetGoogle Scholar
  33. Col89a.
    R. Coleman. p-adic integration. Notes from lectures at the University of Minnesota, 1989.Google Scholar
  34. Col89b.
    R. Coleman. Reciprocity laws on curves. Compositio Math., 72(2):205–235, 1989.zbMATHMathSciNetGoogle Scholar
  35. Col94.
    R. Coleman. A p-adic Shimura isomorphism and p-adic periods of modular forms. Contemp. math., 165:21–51, 1994.Google Scholar
  36. Col98.
    P. Colmez. Intégration sur les variétés p-adiques. Astérisque, (248):viii+155, 1998.Google Scholar
  37. Cre92.
    R. Crew. F-isocrystals and their monodromy groups. Ann. Sci. École Norm. Sup. (4), 25(4):429–464, 1992.Google Scholar
  38. Del74.
    P. Deligne. La conjecture de Weil. I. Inst. Hautes Études Sci. Publ. Math., (43):273–307, 1974.Google Scholar
  39. Del89.
    P. Deligne. Le groupe fondamental de la droite projective moins trois points. In Galois groups over Q (Berkeley, CA, 1987), volume 16 of Math. Sci. Res. Inst. Publ., pages 79–297. Springer, New York, 1989.Google Scholar
  40. Del90.
    P. Deligne. Catégories tannakiennes. In The Grothendieck Festschrift, Vol. II, volume 87 of Progr. Math., pages 111–195. Birkhäuser Boston, Boston, MA, 1990.Google Scholar
  41. Del02.
    P. Deligne. Periods for the fundamental group. A short note on Arizona Winter School, 2002.Google Scholar
  42. dJ95.
    R. de Jeu. Zagier’s conjecture and wedge complexes in algebraic K-theory. Compositio Math., 96(2):197–247, 1995.zbMATHMathSciNetGoogle Scholar
  43. DM82.
    P. Deligne and J. S. Milne. Tannakian categories. In Hodge cycles, motives, and Shimura varieties, volume 900 of Lect. Notes in Math., pages 101–228. Springer, 1982.Google Scholar
  44. Elk73.
    R. Elkik. Solutions d’équations à coefficients dans un anneau hensélien. Ann. Sci. École Norm. Sup. (4), 6:553–603 (1974), 1973.Google Scholar
  45. FJ07.
    H. Furusho and A. Jafari. Regularization and generalized double shuffle relations for p-adic multiple zeta values. Compos. Math., 143(5):1089–1107, 2007.CrossRefzbMATHMathSciNetGoogle Scholar
  46. Fly97.
    E. V. Flynn. A flexible method for applying Chabauty’s theorem. Compositio Math., 105(1):79–94, 1997.CrossRefzbMATHMathSciNetGoogle Scholar
  47. Fur04.
    H. Furusho. p-adic multiple zeta values. I. p-adic multiple polylogarithms and the p-adic KZ equation. Invent. Math., 155(2):253–286, 2004.Google Scholar
  48. Fur07.
    H. Furusho. p-adic multiple zeta values. II. Tannakian interpretations. Amer. J. Math., 129(4):1105–1144, 2007.Google Scholar
  49. FW99.
    E. V. Flynn and J. L. Wetherell. Finding rational points on bielliptic genus 2 curves. Manuscripta Math., 100(4):519–533, 1999.CrossRefzbMATHMathSciNetGoogle Scholar
  50. FW01.
    E. V. Flynn and J. L. Wetherell. Covering collections and a challenge problem of Serre. Acta Arith., 98(2):197–205, 2001.CrossRefzbMATHMathSciNetGoogle Scholar
  51. GK00.
    E. Grosse-Klönne. Rigid analytic spaces with overconvergent structure sheaf. J. Reine Angew. Math., 519:73–95, 2000.CrossRefzbMATHMathSciNetGoogle Scholar
  52. Jan88.
    U. Jannsen. Mixed motives and algebraic K-theory, volume 1400 of Lect. Notes in Math. Springer, Berlin Heidelberg New York, 1988.Google Scholar
  53. Kam09.
    M. Kamensky. Differential tensor categories. Unpublished lecture notes, 2009.Google Scholar
  54. Kam10.
    M. Kamensky. Model theory and the Tannakian formalism. Preprint, arXiv:math.LO/0908.0604v3, 2010.Google Scholar
  55. Kat76.
    N. M. Katz. p-adic interpolation of real analytic Eisenstein series. Ann. of Math. (2), 104(3):459–571, 1976.Google Scholar
  56. Kim05.
    M. Kim. The motivic fundamental group of 1 ∖ { 0, 1, } and the theorem of Siegel. Invent. Math., 161(3):629–656, 2005.CrossRefzbMATHMathSciNetGoogle Scholar
  57. Kim09.
    M. Kim. The unipotent Albanese map and Selmer varieties for curves. Publ. Res. Inst. Math. Sci., 45(1):89–133, 2009.CrossRefzbMATHMathSciNetGoogle Scholar
  58. Kim10a.
    M. Kim. Massey products for elliptic curves of rank 1. J. Amer. Math. Soc., 23(3):725–747, 2010.CrossRefzbMATHMathSciNetGoogle Scholar
  59. Kim10b.
    M. Kim. p-adic L-functions and Selmer varieties associated to elliptic curves with complex multiplication. Ann. of Math. (2), 172(1):751–759, 2010.Google Scholar
  60. KM74.
    N. M. Katz and W. Messing. Some consequences of the Riemann hypothesis for varieties over finite fields. Invent. Math., 23:73–77, 1974.CrossRefzbMATHMathSciNetGoogle Scholar
  61. KO68.
    N. M. Katz and T. Oda. On the differentiation of de Rham cohomology classes with respect to parameters. J. Math. Kyoto Univ., 8:199–213, 1968.zbMATHMathSciNetGoogle Scholar
  62. Lau03.
    A. G. B. Lauder. Homotopy methods for equations over finite fields. In Applied algebra, algebraic algorithms and error-correcting codes (Toulouse, 2003), volume 2643 of Lecture Notes in Comput. Sci., pages 18–23. Springer, Berlin, 2003.Google Scholar
  63. Lau04a.
    A. G. B. Lauder. Counting solutions to equations in many variables over finite fields. Found. Comput. Math., 4(3):221–267, 2004.CrossRefzbMATHMathSciNetGoogle Scholar
  64. Lau04b.
    A. G. B. Lauder. Deformation theory and the computation of zeta functions. Proc. London Math. Soc. (3), 88(3):565–602, 2004.Google Scholar
  65. LL03.
    R. Lercier and D. Lubicz. Counting points in elliptic curves over finite fields of small characteristic in quasi quadratic time. In Advances in cryptology – EUROCRYPT 2003, volume 2656 of Lecture Notes in Comput. Sci., pages 360–373. Springer, Berlin, 2003.Google Scholar
  66. LL06.
    R. Lercier and D. Lubicz. A quasi quadratic time algorithm for hyperelliptic curve point counting. Ramanujan J., 12(3):399–423, 2006.CrossRefzbMATHMathSciNetGoogle Scholar
  67. MW68.
    P. Monsky and G. Washnitzer. Formal cohomology. I. Ann. of Math. (2), 88:181–217, 1968.Google Scholar
  68. Ovc08.
    A. Ovchinnikov. Tannakian approach to linear differential algebraic groups. Transform. Groups, 13(2):413–446, 2008.CrossRefzbMATHMathSciNetGoogle Scholar
  69. Ovc09a.
    A. Ovchinnikov. Differential Tannakian categories. J. Algebra, 321(10):3043–3062, 2009.CrossRefzbMATHMathSciNetGoogle Scholar
  70. Ovc09b.
    A. Ovchinnikov. Tannakian categories, linear differential algebraic groups, and parametrized linear differential equations. Transform. Groups, 14(1):195–223, 2009.CrossRefzbMATHMathSciNetGoogle Scholar
  71. PR95.
    B. Perrin-Riou. Fonctions Lp-adiques des représentations p-adiques. Astérisque, (229):198pp, 1995.Google Scholar
  72. Sch98.
    P. Schneider. Basic notions of rigid analytic geometry. In Galois representations in arithmetic algebraic geometry (Durham, 1996), volume 254 of London Math. Soc. Lecture Note Ser., pages 369–378. Cambridge Univ. Press, Cambridge, 1998.Google Scholar
  73. Ser97.
    J.-P. Serre. Galois cohomology. Springer-Verlag, Berlin, 1997. Translated from the French by Patrick Ion and revised by the author.Google Scholar
  74. Sik09.
    S. Siksek. Chabauty for symmetric powers of curves. Algebra Number Theory, 3(2):209–236, 2009.CrossRefzbMATHMathSciNetGoogle Scholar
  75. vdP86.
    M. van der Put. The cohomology of Monsky and Washnitzer. Mém. Soc. Math. France (N.S.), 23:33–59, 1986. Introductions aux cohomologies p-adiques (Luminy, 1984).Google Scholar
  76. Wet97.
    J. L. Wetherell. Bounding the number of rational points on certain curves of high rank. ProQuest LLC, Ann Arbor, MI, 1997. Thesis (Ph.D.)–University of California, Berkeley.Google Scholar
  77. Wil97.
    J. Wildeshaus. Realizations of polylogarithms. Springer-Verlag, Berlin, 1997.zbMATHGoogle Scholar
  78. Woj93.
    Z. Wojtkowiak. Cosimplicial objects in algebraic geometry. In Algebraic K-theory and algebraic topology (Lake Louise, AB, 1991), volume 407 of NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., pages 287–327. Kluwer Acad. Publ., Dordrecht, 1993.Google Scholar
  79. Zar96.
    Yu. G. Zarhin. p-adic abelian integrals and commutative Lie groups. J. Math. Sci., 81(3):2744–2750, 1996.CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Department of Mathematics, Ben-GurionUniversity of the NegevBe’er-ShevaIsrael

Personalised recommendations